MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR ALIF AWL STRAIGHT; SURGICAL INSTRUMENT FOR SPINE SURGERY

MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR ALIF AWL STRAIGHT; SURGICAL INSTRUMENT FOR SPINE SURGERY
Catalog Number 03.30.10.1050
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 21 march 2019: lot 1654882: (b)(4) items manufactured and released on 27 february 2017.No anomalies found related to the issue.To date, another similar event has been registered on the same lot ((b)(4)).Clinical evaluation performed by medical affairs director: intraoperative fracture of an awl during bone preparation.This resulted in a 3-screw construct, whose stability we cannot assess.The potential danger of a small fragment of awl embedded in the bone is minimal, although the awl material is not approved for long-term implantation.The surgeon decided not to proceed with bone damaging in order to retrieve the broken fragment and this was most probably a wise choice given the situation.We do not anticipate any major compromise on the clinical result of this surgery.Preliminary investigation performed by r&d project manager: from the pictures enclosed in the complaint and the description of the event, it's possible to see that the tip of the awl straight (ref.03.30.10.1050 lot.1654882) has been broken in one of the holes of the plate and it remains into the vertebral body.The potential root cause of the event it's probably due to the application of lateral bending on the instrument.
 
Event or Problem Description
The tip of awl instrument broke off whilst in use.The tip remained embedded in patients bone.It was not possible to place the screw because of the awl fragment.The construct have now 3 screws instead of 4.The instrument comes from a loan set.
 
Additional Manufacturer Narrative
Visual inspection performed by r&d project manager: the part analyzed is according to the event described.The tip of the awl is broken.Internal test / verifications: the distance from the edge of the tip to the mechanical stop of the sleeve 68.19.051 (40mm in the not broken part) is 30mm, the missing tip length is approximately 10mm.The hardness of the part failed during surgery has been analyzed, the hardness is compliant to the specifications.Root cause hypothesis: according to the shape of the fracture surface and to the fact that the external sleeve (68.19.065) is not damaged, the root cause of the failure could be the excessive lateral bending applied to the instrument while the external sleeve (68.19.051) is not completely engaged in the recess of the plate.Additional information: in cases such this, an instrument with a universal joint should be used to avoid the bending of the tip.Awls with universal joint are already present in medacta instrumentation (ref.03.30.10.1060 and 03.30.10.1610).

Brand Name
MECTALIF ANTERIOR ALIF AWL STRAIGHT
Common Device Name
SURGICAL INSTRUMENT FOR SPINE SURGERY
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8443626
Report Number3005180920-2019-00180
Device Sequence Number11510567
Product Code LXH
UDI-Device Identifier07630040796965
UDI-Public07630040796965
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.30.10.1050
Device Lot Number1654882
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2019
Supplement Date Received by Manufacturer02/20/2019
Initial Report FDA Received Date03/22/2019
Supplement Report FDA Received Date04/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;